Alert archive / Texas / Coastal Flood Statements in 2014

Coastal Flood Statement 3, NWS Brownsville, TX

September 24, 2014Kenedy County, Texas

NWS Brownsville, TX issued this coastal flood statement at Sep 24, 2014, 11:16 AM CDT for Kenedy County, Texas. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Sep 24, 2014, 11:16 AM CDT (16:16 UTC)
Expired
Sep 25, 2014, 7:00 AM CDT
In force
20 hr
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 4.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2014-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2014-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

651 
WHUS44 KBRO 241616
CFWBRO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1116 AM CDT WED SEP 24 2014

...MINOR COASTAL FLOODING EXPECTED THROUGH THE WEEKEND...

.HIGH PRESSURE WILL BE IDEALLY SITUATED ACROSS THE NORTH GULF TO
MAINTAIN A LONG FETCH OF LIGHT TO MODERATE NORTHEAST TO EAST
WINDS FOR THE NEXT FEW DAYS. A COASTAL TROUGH OF LOW PRESSURE TO
THE SOUTH MAY ALSO HELP PROLONG LESS FAVORABLE WINDS THROUGH THE
WEEKEND. WINDS FROM THE NORTHEAST ARE BETTER AT DEVELOPING
LARGER...LONGER PERIOD WAVES WHICH...DUE TO THE ANGLE OF THE LOWER
TEXAS COAST...HAVE A GOOD CHANCE TO RUN UP ON THE BEACH CLOSE TO
THE DUNES. PREDICTED TIDES ON SOUTH PADRE ISLAND WILL BE IN AN
UNUSUALLY AMPLIFIED PATTERN THE NEXT FEW DAYS...WITH HIGH TIDES
NOMINALLY 1.4 TO 1.5 FEET ABOVE MEAN LOWER LOW WATER... WITH A
DIURNAL CYCLE THAT DEVELOPS THE HIGHEST TIDES FROM LATE AFTERNOON
TO EARLY MORNING...CENTERED AROUND MIDNIGHT. ALSO...TIDES ARE
RUNNING ABOUT A FOOT ABOVE PREDICTED VALUES...MEANING THAT ACTUAL
HIGH TIDES MAY MEASURE 2.5 FEET OR MORE ABOVE MEAN LOWER LOW
WATER...NORMALLY ENOUGH TO RUN UP TO THE DUNES.

TXZ251-256-257-250715-
/O.NEW.KBRO.CF.S.0003.140924T1616Z-140925T1200Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
1116 AM CDT WED SEP 24 2014

...COASTAL FLOOD STATEMENT IN EFFECT THROUGH THURSDAY MORNING...

* COASTAL FLOODING...BRIEF PERIODS OF OVERWASH POSSIBLE AROUND
  HIGH TIDE...WITH GULF WATER POSSIBLY RUNNING UP TO THE DUNES.

* TIMING...NEXT PREDICTED HIGH TIDE OF 1.3 FEET AT 428 PM TODAY
  AND THEN 1.1 FEET AT 349 AM THURSDAY.

* IMPACTS...DIFFICULTY WALKING ON THE BEACH OR DRIVING VEHICLES
  ON THE BEACH. AN ELEVATED RIP CURRENT RISK WILL CONTINUE.

$$

54
2 follow-up statements
446 
WHUS44 KBRO 250640
CFWBRO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
140 AM CDT THU SEP 25 2014

...MINOR COASTAL FLOODING EXPECTED THROUGH THE WEEKEND...

.HIGH PRESSURE WILL BE IDEALLY SITUATED ACROSS THE NORTH GULF TO
MAINTAIN A LONG FETCH OF LIGHT TO MODERATE NORTHEAST TO EAST
WINDS FOR THE NEXT FEW DAYS. A COASTAL TROUGH OF LOW PRESSURE TO
THE SOUTH MAY ALSO HELP PROLONG LESS FAVORABLE WINDS THROUGH THE
WEEKEND. WINDS FROM THE NORTHEAST ARE BETTER AT DEVELOPING
LARGER...LONGER PERIOD WAVES WHICH...DUE TO THE ANGLE OF THE
LOWER TEXAS COAST...HAVE A GOOD CHANCE TO RUN UP ON THE BEACH
CLOSE TO THE DUNES. PREDICTED TIDES ON SOUTH PADRE ISLAND WILL BE
IN AN UNUSUALLY AMPLIFIED PATTERN THE NEXT FEW DAYS...WITH HIGH
TIDES NOMINALLY 1.4 TO 1.5 FEET ABOVE MEAN LOWER LOW WATER...
WITH A DIURNAL CYCLE THAT DEVELOPS THE HIGHEST TIDES FROM LATE
AFTERNOON TO EARLY MORNING...CENTERED AROUND MIDNIGHT. ALSO...
TIDES ARE RUNNING ABOUT A FOOT ABOVE PREDICTED VALUES...MEANING
THAT ACTUAL HIGH TIDES MAY MEASURE 2.5 FEET OR MORE ABOVE MEAN
LOWER LOW WATER...NORMALLY ENOUGH TO RUN UP TO THE DUNES.

TXZ251-256-257-251200-
/O.CON.KBRO.CF.S.0003.000000T0000Z-140925T1200Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
140 AM CDT THU SEP 25 2014

...COASTAL FLOOD STATEMENT IN EFFECT THROUGH SUNRISE THIS MORNING...

* COASTAL FLOODING...BRIEF PERIODS OF OVERWASH POSSIBLE AROUND 
  HIGH TIDE...WITH GULF WATER POSSIBLY RUNNING UP TO THE DUNES. 

* TIMING...NEXT PREDICTED HIGH TIDE OF 1.5 FEET AT 323 AM THIS
  MORNING AND THEN 1.7 FEET AT 514 PM THIS AFTERNOON.

* IMPACTS...DIFFICULTY WALKING ON THE BEACH OR DRIVING VEHICLES 
  ON THE BEACH. AN ELEVATED RIP CURRENT RISK WILL CONTINUE. 

$$
931 
WHUS44 KBRO 251212
CFWBRO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
712 AM CDT THU SEP 25 2014

...MINOR COASTAL FLOODING EXPECTED THROUGH THE WEEKEND...

.HIGH PRESSURE WILL BE IDEALLY SITUATED ACROSS THE NORTH GULF TO
MAINTAIN A LONG FETCH OF LIGHT TO MODERATE NORTHEAST TO EAST
WINDS FOR THE NEXT FEW DAYS. A COASTAL TROUGH OF LOW PRESSURE TO
THE SOUTH MAY ALSO HELP PROLONG LESS FAVORABLE WINDS THROUGH THE
WEEKEND. WINDS FROM THE NORTHEAST ARE BETTER AT DEVELOPING
LARGER...LONGER PERIOD WAVES WHICH...DUE TO THE ANGLE OF THE
LOWER TEXAS COAST...HAVE A GOOD CHANCE TO RUN UP ON THE BEACH
CLOSE TO THE DUNES. PREDICTED TIDES ON SOUTH PADRE ISLAND WILL BE
IN AN UNUSUALLY AMPLIFIED PATTERN THE NEXT FEW DAYS...WITH HIGH
TIDES NOMINALLY 1.4 TO 1.5 FEET ABOVE MEAN LOWER LOW WATER...
WITH A DIURNAL CYCLE THAT DEVELOPS THE HIGHEST TIDES FROM LATE
AFTERNOON TO EARLY MORNING...CENTERED AROUND MIDNIGHT. ALSO...
TIDES ARE RUNNING ABOUT A FOOT ABOVE PREDICTED VALUES...MEANING
THAT ACTUAL HIGH TIDES MAY MEASURE 2.5 FEET OR MORE ABOVE MEAN
LOWER LOW WATER...NORMALLY ENOUGH TO RUN UP TO THE DUNES.

TXZ251-256-257-251315-
/O.EXP.KBRO.CF.S.0003.000000T0000Z-140925T1200Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
712 AM CDT THU SEP 25 2014

...COASTAL FLOOD STATEMENT IN EFFECT THROUGH FRIDAY MORNING...

* COASTAL FLOODING...BRIEF PERIODS OF OVERWASH WILL BE POSSIBLE
  AROUND HIGH TIDE...WITH GULF WATERS POSSIBLY RUNNING UP TO THE
  DUNES.

* TIMING...THE NEXT PREDICTED HIGH TIDE AT THE SOUTH PADRE ISLAND
  JETTIES IS 1.34 FEET AT 514 PM THIS AFTERNOON...WITH THE NEXT
  HIGH OF 1.14 FEET AT 318 AM FRIDAY.

* IMPACTS...DIFFICULTY WALKING ON THE BEACH OR DRIVING VEHICLES 
  ON THE BEACH. AN ELEVATED RIP CURRENT RISK WILL CONTINUE. 

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at Sep 24, 6:50 AM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, Sep 24, 6:50 AM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
650 AM CDT WED SEP 24 2014

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...BRO RADAR CURRENTLY SHOWS WEAKENING SHOWERS ACROSS THE
LOWER TEXAS GULF WATERS. OTHERWISE...500MB RIDGE ACROSS THE
NORTHWEST GULF OF MEXICO WILL PROVIDE SOME SUBSIDENCE AND SOME
DRIER AIR ACROSS THE RIO GRANDE VALLEY THIS MORNING. HOWEVER...CAN
NOT RULE OUT A STRAY SHOWER OR TWO NOW THROUGH LATE MORNING. SHOWERS
AND THUNDERSTORMS EXPECTED TO DEVELOP ACROSS THE AREA LATER TODAY.
WILL MENTION A TEMPO GROUP FROM 17 TO 21Z FOR BRO/HRL AND ONE HOUR
LATER AT MFE FOR TSRA. VFR CONDITIONS EXPECTED TO PREVAIL NOW THROUGH
THE NEXT 24 HOURS EXCEPT BRIEF PERIODS OF MVFR CONDITIONS POSSIBLE
IN AND AROUND CONVECTION THIS AFTERNOON. LIGHT NORTHEAST TO EAST WINDS
THIS MORNING WILL INCREASE TO AROUND 12 KNOTS BY THIS AFTERNOON.
WINDS WILL BECOME LIGHT AFTER 02Z WITH VCSH POSSIBLE AT TAF SITES AFTER
07Z.

&&

.PREV DISCUSSION... /ISSUED 413 AM CDT WED SEP 24 2014/

SHORT TERM /NOW THROUGH THURSDAY/...THE 500MB RIDGE ACROSS THE
NORTHWEST GULF COAST IS PROVIDING SOME SUBSIDENCE AND SOME DRIER AIR
ACROSS DEEP SOUTH TEXAS THIS MORNING. THE 0Z BRO SOUNDING INDICATED
A PRECIPITABLE WATER VALUE OF 1.86 INCHES...GENERALLY BELOW 850MB.
CURRENTLY BROWNSVILLE RADAR SHOWS AN AREA OF SHOWERS AND
THUNDERSTORMS ACROSS THE FAR OFFSHORE GULF OF MEXICO WATERS. THIS
ACTIVITY HAS BEEN MOVING TO THE WEST FOR THE PAST SEVERAL HOURS AND
MAY IMPACT THE COASTAL COUNTIES IN THE NEXT HOUR OR TWO. OTHERWISE...
PRECIPITABLE WATER VALUES WILL CONTINUE TO INCREASE OVER THE NEXT 36
HOURS AS SURFACE HIGH PRESSURE ACROSS THE EASTERN U.S. MOVES FARTHER
EAST ALLOWING DEEP TROPICAL MOISTURE TO INCREASE ACROSS THE REGION.
A WEAK COASTAL TROUGH WILL PROVIDE UNSETTLED WEATHER ACROSS THE
COASTAL AREAS TODAY THROUGH THURSDAY.

TODAY...THE WEAK CONVERGENCE ZONE ALONG THE COAST...COMBINED WITH
DAYTIME HEATING AND INCREASING PRECIPITABLE WATER...WILL SUPPORT
ISOLATED TO SCATTERED CONVECTION. ANY SHOWERS OR STORMS TODAY COULD
PRODUCE LOCALLY HEAVY RAINFALL. THE INCREASE IN RAIN CHANCES AND
CLOUD COVER SHOULD KEEP HIGH TEMPERATURES IN THE MID 80S TO UPPER
80S EXCEPT AROUND 90 DEGREES ACROSS THE WEST. LIGHT TO MODERATE
NORTHEAST TO EAST WINDS WILL PREVAIL THROUGH THE DAY.

TONIGHT...MOISTURE CONTINUES TO INCREASE ACROSS THE AREA WITH
SHOWERS AND THUNDERSTORMS MOVING ONSHORE FROM THE GULF OF
MEXICO...ESPECIALLY AFTER MIDNIGHT. LOW TEMPERATURES WILL RANGE FROM
AROUND 70 ACROSS THE NORTHERN RANCHLANDS TO THE MID TO UPPER 70S
NEAR THE COAST.

THURSDAY...PRECIPITABLE WATER VALUES BETWEEN 2.0 AND 2.3 INCHES
COMBINED WITH LIGHT ONSHORE WINDS AND THE COASTAL TROUGH...WILL
PROVIDE A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE RIO
GRANDE VALLEY. ANY OF THE SHOWERS AND THUNDERSTORMS COULD PRODUCE
LOCALLY HEAVY RAINFALL WITH MINOR NUISANCE AND URBAN FLOODING. THE
INCREASE IN RAIN CHANCES AND CLOUD COVER SHOULD KEEP HIGH
TEMPERATURES IN THE 80S.

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...THE COMBINATION OF
DEEP TROPICAL MOISTURE...WITH PRECIPITABLE WATER VALUES NEAR OR
SLIGHTLY IN EXCESS OF 2 INCHES...DAYTIME HEATING...INVERTED
SURFACE TROUGHINESS OVER THE WESTERN GULF OF MEXICO AND LOWER
TEXAS COASTAL WATERS...AND PERSISTENT 500 MB LOW PRESSURE OVER
TEXAS...WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS FOR THE
BRO CWFA THURSDAY NIGHT THROUGH SATURDAY. HAVE OPTED TO INCLUDE
THE MENTION OF LOCALLY HEAVY RAINFALL IN THE FORECAST FOR THIS
TIME PERIOD DUE TO THE DEEP TROPICAL MOISTURE. ALTHOUGH THIS
MOISTURE WILL THEN PERSIST THROUGH THE REMAINDER OF THE FORECAST
PERIOD...THE 500 MB FLOW OVERHEAD WILL BECOME MORE ZONAL...WITH
THE SURFACE INVERTED TROUGHINESS DISSIPATING. THE RESULT WILL BE
CONVECTION MORE ISOLATED IN NATURE FOR SATURDAY NIGHT THROUGH
TUESDAY. INHERITED DAYTIME HIGH AND OVERNIGHT LOW TEMPERATURES
WERE BELOW MODEL GUIDANCE...BUT APPEARED REASONABLE AND WERE
RETAINED FOR THIS FORECAST CYCLE DUE TO THE EXPECTED CLOUD COVER
..OPPORTUNITIES FOR RAINFALL...AND MOIST SOILS.

MARINE...NOW THROUGH THURSDAY...CURRENTLY BUOY 42020 IS REPORTING
EAST-NORTHEAST WINDS AROUND 14 KNOTS WITH GUSTS TO NEAR 18 KNOTS AND
SEAS OF 4.6 FEET. PERSISTENT HIGH PRESSURE OVER THE NORTHERN GULF
WILL RESULT IN LIGHT TO MODERATE NORTHEAST TO EAST WINDS AND
MODERATE SEAS. EXPECT ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS FOR TODAY WITH SHOWERS AND THUNDERSTORMS BECOMING
LIKELY ON THURSDAY. EXERCISE CAUTION CONDITIONS EXPECTED ON THE
LOWER TEXAS GULF WATERS FROM 20 TO 60 NM EAST OF PADRE ISLAND FOR
TODAY.

THURSDAY NIGHT THROUGH TUESDAY...SMALL CRAFT EXERCISE CAUTION
CONDITIONS WILL BE POSSIBLE AGAIN THURSDAY NIGHT THROUGH FRIDAY
DUE TO A PRONOUNCED INVERTED SURFACE TROUGH OF LOW PRESSURE OVER
THE WESTERN GULF OF MEXICO. A STEADY IMPROVEMENT IN MARINE
CONDITIONS WILL THEN OCCUR FRIDAY NIGHT AND THROUGH THE END OF THE
FORECAST PERIOD AS THE INVERTED TROUGH WEAKENS AND DISSIPATES.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

63
Hazardous weather outlook, Sep 24, 4:35 AM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
435 AM CDT WED SEP 24 2014

TXZ248>257-250945-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
435 AM CDT WED SEP 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TODAY THROUGH EARLY
THIS EVENING WILL PROVIDE GUSTY WINDS AND LOCALLY HEAVY RAINFALL
WITH MINOR NUISANCE AND URBAN FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN ELEVATED RISK OF RIP CURRENTS IS FORECAST THURSDAY THROUGH FRIDAY.

HEAVY RAINFALL AND MINOR URBAN FLOODING POSSIBLE THURSDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-250945-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
435 AM CDT WED SEP 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TODAY THROUGH EARLY
THIS EVENING WILL PROVIDE GUSTY WINDS AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS THURSDAY THROUGH SATURDAY WILL PROVIDE
GUSTY WINDS AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 1:56 PM CDTAreal Flood AdvisoryBROHidalgo, Willacy64 min

Nearby

Coastal Flood Statements in Texas, 2014Every coastal flood statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.